Withdrawal from Prozac

By Kristina Randle, Ph.D., LCSW

Q. I had been on Prozac for about 15 years. After I retired, I decided I really didn’t need to take this drug any longer and I tapered off it and have been totally off for several months. For the last two months, I have been very depressed. Today for the first time I was able to cry for a long period of time and I thought I would feel better since I had been blocking that for so long. I feel terrible. I do not want to start on an antidepressant again, but I also cannot go on like this. I read the book “Your Drug May be your Problem” and it was comforting to know I made a good decision to get off the drug, but I didn’t get a lot of help about what to do now.

A. You should seek counseling. There are many people who never use antidepressants to treat their depression and have found that talk therapy is just as and even more effective than are medication. Go through the phone book and make calls to therapists. Explain to them briefly your experience with depression and ask about how they would treat you. Ask about their experience and what treatment modality they use. Also inquire about their fee. Once you find a therapist that sounds like someone you would like to meet, set up an appointment. Keep doing this until you find someone you are comfortable with. The right counselor should be able to help you tremendously. I hope this helps. Take care.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 22 Jul 2006

APA Reference
Randle, K. (2006). Withdrawal from Prozac. Psych Central. Retrieved on September 19, 2014, from http://psychcentral.com/ask-the-therapist/2006/07/22/withdrawal-from-prozac/